Alert archive / Massachusetts / Gale Warnings in 2022
Gale Warning 14, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale warning at Feb 19, 2022, 3:32 AM EST. It took effect at Feb 19, 2022, 3:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2022, 3:32 AM EST (08:32 UTC)
- In effect from
- Feb 19, 2022, 3:00 PM EST
- Expired
- Feb 20, 2022, 5:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
676 WHUS71 KBOX 190832 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 332 AM EST Sat Feb 19 2022 ANZ232>235-237-255-256-192145- /O.UPG.KBOX.GL.A.0008.220219T2300Z-220220T1000Z/ /O.NEW.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 332 AM EST Sat Feb 19 2022 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet expected. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...From 3 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ231-251-192145- /O.UPG.KBOX.GL.A.0008.220219T2300Z-220220T1100Z/ /O.NEW.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 332 AM EST Sat Feb 19 2022 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 4 to 7 feet expected. * WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay. * WHEN...From 3 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ250-254-192145- /O.UPG.KBOX.GL.A.0008.220220T0000Z-220220T1100Z/ /O.NEW.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 332 AM EST Sat Feb 19 2022 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...From 3 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ230-236-192145- /O.UPG.KBOX.GL.A.0008.220219T2300Z-220220T1000Z/ /O.NEW.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Boston Harbor-Narragansett Bay- 332 AM EST Sat Feb 19 2022 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SUNDAY... * WHAT...West winds 15 to 20 kt with gusts up to 35 kt and seas 2 to 3 feet expected. * WHERE...In Massachusetts coastal waters, Boston Harbor. In Rhode Island coastal waters, Narragansett Bay. * WHEN...From 3 PM this afternoon to 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
1 follow-up statement
436 WHUS71 KBOX 191845 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 145 PM EST Sat Feb 19 2022 ANZ231>235-237-250-251-254>256-201000- /O.CON.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 145 PM EST Sat Feb 19 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... * WHAT...West winds 25 to 35 kt with gusts up to 40 kt and seas 7 to 10 feet expected. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...Until 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ230-236-201000- /O.CON.KBOX.GL.W.0014.220219T2000Z-220220T1000Z/ Boston Harbor-Narragansett Bay- 145 PM EST Sat Feb 19 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 2 to 3 feet expected. * WHERE...In Massachusetts coastal waters, Boston Harbor. In Rhode Island coastal waters, Narragansett Bay. * WHEN...Until 5 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Feb 19, 3:31 AM EST, 1 minute earlier.
Area forecast discussion, Feb 19, 3:31 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
331 AM EST Sat Feb 19 2022
.SYNOPSIS...
Dry but blustery and turning much colder weather this afternoon
after a strong cold exits the region this morning. Period of
light snow and the potential for snow squalls Saturday afternoon
as a cold front associated with a clipper system pushes through
southern New England. Milder weather returns next week along
with showers at times, as a front slowly crosses New England.
More seasonable temperatures return for the latter half of the
work week along with more unsettled weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Today
Quiet weather to start the day before winds begin to increase out of
the southwest ahead of a cold front associated with a clipper system
passing to our north. Cold air aloft will produce a deep mixed
layer and steep lapse rates this afternoon supporting gusty
winds at the surface for much of the day. 30+ mph gusts
expected over the higher terrain and south coast.
Cold front will move into the western zones during the early
afternoon hours. Steep low- level lapse rates and sufficient
low-level moisture will support snowfall along and behind the
front. NAMNest model forecast soundings depict profiles
favorable for snow squalls. Therefore as the front is moving
through the region there could be a brief period heavy snowfall
and strong winds resulting in low visibilities and dangerous
travel. The front and any associated snow squalls will be moving
to quickly to produce any significant accumulations, but a
dusting to an inch or two will be possible for much of southern
New England this afternoon. Expect highest accumulations over
the higher elevations of western MA.
Southeastern MA and RI temperatures will be marginal with
respect to being able to support snowfall, but a least a brief
period of light snow showers is expected just behind the front
where temperatures will be cooler. Expect the front an
associated snowfall to be off the east by early evening. Also
worth noting is expected high astronomical tides this afternoon.
There could be some minor splashover along the east coast of MA
during the afternoon high-tide, but impacts should be mitigated
given the strong offshore flow, thus no headlines have been
raised.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
* Temperatures fall rapidly tonight and introduce the risk for a
flash freeze with slippery roads and hazardous travel
conditions
Tonight
Temperatures plummet behind the cold front this evening. Flash
freeze will be a concern as temperatures plummet behind the exiting
cold front. Any wet surfaces from associated snow or rain will
quickly freeze and introduce the possibility of slippery roads and
hazardous travel conditions. West/northwest winds gradually
weaken as mid-level ridge builds in from the west. Marine
Sunday
Quiet day Sunday. High pressure keeps the region clear and dry with
fairly light west/northwest winds. Cooler air mass only supports
high temperatures in the low to mid 30s. Winds shift to the
south/southwest by Sunday night.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Dry and seasonable on Sunday
* Mild again early to mid week with a mainly rain event for
Tue/Wed.
* More seasonable temps return for the latter half of the work
week along with more unsettled weather.
Details...
Sunday through Monday...
By Sunday a large area of high pressure expands eastward into
New England kicking off a period of moderating temperatures to
start the week as winds on the back side of the high turn out of
the southwest. The warm up does not begin in earnest until
Monday, so expect a seasonable day on Sunday with highs in the
mid to upper 30s with mostly sunny skies and light winds. Then
on Monday, milder air from the south pushes highs well into the
50s.
Tuesday through Friday...
The broader synoptic pattern for early to mid week features a west
coast trough and western Atlantic ridge, with periodic disturbances
riding up that ridge, over New England. The first of these comes
around Tuesday/Wednesday bringing the chance for unsettled weather
back to the forecast. It looks like a mainly rain event at this
time with perhaps a brief wintry mix to begin with in the
interior high terrain. Then high pressure briefly builds back
in with the return of more seasonable temperatures for Thursday.
Then another potential storm system arrives on Friday. This
could be more impactful from a winter weather standpoint but
since we are this far out, largely stuck to the NBM at this
time.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
23Z TAF Update: high confidence through Sat night. Only
exception is late Sat afternoon/early evening regarding exact
timing of details on a line of snow squalls moving across
MA/CT/RI 18Z-23Z west to east.
Tonight...
VFR, dry weather strong NW winds diminishing this evening and
becoming light and variable after midnight.
Saturday...
VFR and dry weather to start, but becoming MVFR with a line of
snow squalls moving across the region, from roughly 18-19z
western MA/CT, to 20z-22z eastern MA and RI, to 23z-00z Cape Cod
and Nantucket. A quick coating to an inch possible in 20-30
minutes along with vsby 1/2 mile or less briefly. For RI and
eastern MA terminals, the precip may begin as rain or a mix of
rain and snow, then flipping over to snow squalls. An abrupt
wind shift from SW to NW with temps plummeting into the 20s
behind the front. Any residual moisture combined with minor snow
accumulation, may result in icy spots or a flash freeze.
Saturday night...
VFR and dry but gusty NW winds 20-30 kt with higher gusts over
Cape Cod and Islands. Winds slacken a bit late.
KBOS Terminal...High confidence in TAF. A fast moving line of
snow squalls Saturday 20z-22z with brief moderate snow
accumulating a coating to an inch in only 20-30 minutes. An
abrupt wind shift from SW to NW will accompany the snow squalls.
Any residual moisture will freeze causing ice spots on runways.
KBDL Terminal...High confidence in TAF. A fast moving line of
snow squalls Saturday 18z-20z with brief moderate snow
accumulating a coating to an inch in only 20-30 minutes. An
abrupt wind shift from SW to NW will accompany the snow squalls.
Any residual moisture will freeze causing ice spots on runways.
Outlook /Sunday Night through Wednesday/...
Sunday through Washingtons Birthday: VFR. Breezy.
Monday Night: VFR. Chance SN.
Tuesday: Mainly VFR, with local IFR possible. Breezy. RA.
Tuesday Night: Mainly VFR, with areas IFR possible. Breezy. RA.
Wednesday: Mainly VFR, with local IFR possible. Breezy. Chance
RA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Marine
* Gale Warning in effect Saturday afternoon through early Sunday
Today
Quiet weather over the maritimes to start the day today.
Conditions deteriorate this afternoon with gale force winds out
of the southwest as a cold front pushes over the coastal
waters. Cold front may produce a brief period of rain or snow
closer to shore. Southwest wind gusts of 35+ knots will be
possible. Seas building 3- 5 feet over the coastal zones and
8-10 feet over the outer waters.
Tonight
Winds shift to the west/northwest behind the passing cold front
overnight. Gale force winds gradually settle down after
midnight as the front exits over the Atlantic waters. Seas
begin to slowly subside but remain elevated through sunrise.
Sunday
Winds continue to diminish and seas continue to subside as high
pressure builds over the coastal waters.
Outlook /Sunday Night through Wednesday/...
Sunday: Winds less than 25 kt. Local rough seas.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.
Washingtons Birthday: Low risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 10 ft. Rain.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft. Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 3 PM this afternoon to 5 AM EST Sunday for
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...BW/RM
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...BW
AVIATION...BW/RM
MARINE...BW/RMHazardous weather outlook, Feb 18, 4:32 PM EST, 11 hours before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 PM EST Fri Feb 18 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-192145- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 PM EST Fri Feb 18 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Arctic cold front will likely lead to a brief period of snow squalls or heavy snow showers along with gusty winds and reduced visibility Saturday afternoon into early evening. In addition, icy spots along with a potential flash freeze, due to any residual road moisture could occur following the passage of the snow squalls. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-232>237-255-256-192145- Boston Harbor-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 PM EST Fri Feb 18 2022 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254-192145- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 432 PM EST Fri Feb 18 2022 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-251-192145- Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 432 PM EST Fri Feb 18 2022 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:22 PM EST | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 68 min |
| Feb 19, 2:33 PM EST | Snow Squall Warning | BOX | Franklin, Hampden, Hampshire | 57 min |
| Feb 19, 3:24 PM EST | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 66 min |
| Feb 19, 3:59 PM EST | Snow Squall Warning | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 46 min |
| Feb 19, 6:12 PM EST | Special Weather Statement | BOX | Barnstable, Dukes, Nantucket | 63 min |
| Feb 19, 3:49 PM EST | Snow Squall Warning | BOX | Capitol Planning Region | 26 min |
Nearby
Gale Warnings in Massachusetts, 2022Every gale warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.